Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Brownsville, TX

May 18, 2016Brooks County, Hidalgo County, Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 18, 2016, 3:26 PM CDT for Brooks County, Hidalgo County, Kenedy County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2016, 3:26 PM CDT (20:26 UTC)
Expired
May 18, 2016, 4:15 PM CDT
In force
49 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, TX, Hidalgo County, TX, Kenedy County, TX

The radar

The Brownsville radar (KBRO), 109 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
2564 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WUUS54 KBRO 182026
SVRBRO
TXC047-215-261-182115-
/O.NEW.KBRO.SV.W.0055.160518T2026Z-160518T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
326 PM CDT WED MAY 18 2016

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KENEDY COUNTY IN DEEP SOUTH TEXAS...
  SOUTHEASTERN BROOKS COUNTY IN DEEP SOUTH TEXAS...
  NORTHEASTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 415 PM CDT

* AT 325 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTH OF AIRPORT ROAD ADDITION TO 10 MILES
  WEST OF NORIAS TO NEAR SAN MANUEL...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS 
           AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO 
           CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO 
           MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE 
           LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. 
           DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ARMSTRONG...SAN MANUEL...RACHAL...ENCINO...RUDOLPH...
  EL COYOTE RANCH AIRPORT...NORIAS...
  US 77 BORDER PATROL STATION AND ARMSTRONG RANCH AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2715 9767 2660 9760 2660 9786 2661 9796
      2658 9796 2656 9824 2708 9831
TIME...MOT...LOC 2025Z 264DEG 22KT 2710 9804 2680 9795 2654 9805 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BIRCHFIELD
1 follow-up statement
137 
WWUS54 KBRO 182101
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 PM CDT WED MAY 18 2016

TXC047-215-182110-
/O.CAN.KBRO.SV.W.0055.000000T0000Z-160518T2115Z/
BROOKS TX-HIDALGO TX-
401 PM CDT WED MAY 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOKS AND
NORTHEASTERN HIDALGO COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 2715 9767 2660 9760 2660 9786 2662 9799
      2712 9798
TIME...MOT...LOC 2100Z 264DEG 25KT 2712 9781 2682 9772 2656 9782 

$$

TXC261-182115-
/O.CON.KBRO.SV.W.0055.000000T0000Z-160518T2115Z/
KENEDY TX-
401 PM CDT WED MAY 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN KENEDY COUNTY...

AT 400 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF SARITA TO NEAR NORIAS TO NEAR
YTURRIA...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND 
         MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND 
         TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE 
         HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS 
         WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO 
         POWER LINES AND SOME POWER POLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ARMSTRONG...RUDOLPH...U S 77 BORDER PATROL STATION...NORIAS AND
ARMSTRONG RANCH AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2715 9767 2660 9760 2660 9786 2662 9799
      2712 9798
TIME...MOT...LOC 2100Z 264DEG 25KT 2712 9781 2682 9772 2656 9782 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

BIRCHFIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:21 PM CDT, 5 minutes earlier.

Area forecast discussion, May 18, 3:21 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service BROWNSVILLE TX
321 PM CDT WED MAY 18 2016

.SHORT TERM (Tonight through Thursday Night):A late season cold
front is located over the northern Ranchlands with a bow echo
anchored along the boundary moving steadily east over Jim Hogg
and Northern Starr counties. GFS as well as the HRRR shows a
strong vort max moving across South Central Texas approaching the
Lower TX coast through this evening. This disturbance should
maintain the integrity of this cell as well allow for additional
cell development the rest of the afternoon. GFS and again the HRRR
show another strong disturbance moving out of Mexico into the Mid
and Lower Valley this evening with possibility of another round of
thunderstorms. The ECMWF shows yet another disturbance moving
across the RGV Thursday. The combination of the front abundant
deepening moisture, PWATs 1.8 to 2+ inches, and the disturbances
will keep a small threat of severe weather with a more substantial
transition to a heavy rain event with training of heavy showers
and thunderstorms anticipated along and south of the cold front.
WPC has the western half of the CWA under an slight risk of
excessive rainfall outlook which matches up well with our thinking
locally. QPF values on the latest GFS and ECMWF have increased as
well with each of its distinct disturbances. Have decided to issue
a Flash Flood Watch for our entire CWA from 7pm this evening until
7 pm Thursday. Temperatures will be subject to the rainfall and
will maintain current lows in the 70s and but lower Thursday highs
in the 80's which might have to be lowered another category.

.LONG TERM (Friday through Wednesday): The upper trough finally
moves east of Texas Friday but trails a cold front into the
region. residual moisture will combine with the low level
convergence along the front to generate another round of showers
and thunderstorms Friday. High pressure ridge builds over Texas
between deep troughs along both the West and East U.S coasts.
Subsidence under the ridge should work on slowly drying out our
atmosphere. This will result in lower rain chances and raised
temperatures this weekend into early next week.

&&

.MARINE: tonight through Monday...A weak stationary front to
remain north or lie across the northern coastal waters through
Friday before dissipating this weekend. light to occasional
moderate easterly winds and a low sea to persist. a slightly
stronger gradient this weekend and early next week will allow for
moderate southeast winds and slightly higher seas. No advisories
are anticipated at this time. showers and thunderstorms to
impact the coastal waters at times through Friday with isolated
activity on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  83  76  84 /  60  60  50  40
BROWNSVILLE          75  85  76  86 /  60  60  50  40
HARLINGEN            74  85  75  88 /  60  60  50  40
MCALLEN              75  87  75  89 /  60  60  50  40
RIO GRANDE CITY      73  88  73  91 /  60  60  50  40
SOUTH PADRE ISLAND   76  81  77  80 /  50  40  50  40

&&

.BRO Watches/Warnings/Advisories...
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
     evening for TXZ248>257.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59...short/long term
65/68 Radar/PSU
Hazardous weather outlook, May 18, 4:40 AM CDT, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 AM CDT WED MAY 18 2016

TXZ248>257-190945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
440 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE ACROSS THE LOWER
TEXAS COAST TODAY AND TONIGHT...PRODUCING STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-190945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
440 AM CDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS...WITH THE
POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A MARGINAL RISK OF SEVERE THUNDERSTORMS THURSDAY...
WITH THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

In the hours before

Local storm report, May 18, 10:05 AM CDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1005 AM CDT WED MAY 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             FALCON DAM              26.55N  99.13W
05/17/2016  E0.88 INCH       STARR              TX   CO-OP OBSERVER

            FRONT AND BACK WINDOWS OF A FRONT END LOADER SHATTERED
            AT FALCON DAM.

&&

EVENT NUMBER BRO1600047

BIRCHFIELD

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:27 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg63 min
May 17, 7:37 PM CDTAreal Flood AdvisoryBROJim Hogg98 min
May 17, 7:38 PM CDTSevere Thunderstorm WarningBROJim Hogg37 min
May 17, 8:02 PM CDTSevere Thunderstorm WarningBROJim Hogg, Zapata88 min
May 17, 8:30 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg90 min
May 17, 8:33 PM CDTFlash Flood WarningBROBrooks, Jim Hogg87 min
May 17, 9:12 PM CDTAreal Flood AdvisoryBROJim Hogg93 min
May 17, 9:18 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr, Zapata61 min
May 17, 9:47 PM CDTSpecial Weather StatementBROZapata58 min
May 17, 10:03 PM CDTSpecial Weather StatementBROBrooks42 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningBROZapata59 min
May 17, 10:32 PM CDTSpecial Weather StatementBROBrooks43 min
May 17, 10:39 PM CDTSpecial Weather StatementBROBrooks51 min
May 17, 10:59 PM CDTAreal Flood AdvisoryBROZapata2 hr
May 17, 11:03 PM CDTSevere Thunderstorm WarningBROStarr, Zapata57 min
May 17, 11:19 PM CDTSpecial Weather StatementBROJim Hogg41 min
May 17, 11:22 PM CDTSpecial Weather StatementBROKenedy53 min
May 17, 11:53 PM CDTSevere Thunderstorm WarningBROStarr55 min
May 18, 12:00 AM CDTAreal Flood AdvisoryBROStarr3 hr
May 18, 12:46 AM CDTSpecial Weather StatementBROHidalgo59 min
May 18, 12:51 AM CDTSpecial Weather StatementBROStarr54 min
May 18, 1:04 AM CDTSevere Thunderstorm WarningBROStarr26 min
May 18, 3:35 AM CDTSpecial Weather StatementBROHidalgo55 min
May 18, 4:04 AM CDTSpecial Weather StatementBROHidalgo56 min
May 18, 4:45 AM CDTSpecial Weather StatementBROCameron60 min
May 18, 12:02 PM CDTSevere Thunderstorm WarningBROZapata58 min
May 18, 12:59 PM CDTSevere Thunderstorm WarningBROZapata61 min
May 18, 1:21 PM CDTAreal Flood AdvisoryBROZapata84 min
May 18, 1:26 PM CDTSevere Thunderstorm WarningBROJim Hogg, Starr49 min
May 18, 2:07 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg, Starr38 min
May 18, 2:44 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Jim Hogg, Starr46 min
May 18, 3:38 PM CDTFlash Flood WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more30 hr
May 18, 3:48 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy42 min
May 18, 3:49 PM CDTSpecial Marine WarningBRO86 min
May 18, 4:31 PM CDTSpecial Weather StatementBROKenedy59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.